Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 97, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 25, 2011, 3:33 PM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Virginia. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2011, 3:33 PM EDT (19:33 UTC)
- Expired
- Apr 25, 2011, 4:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Buchanan County, VA, McDowell County, WV, Wyoming County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 3:37 PM EDT | TSTM WND DMG | 2 Se War, WV | TREES DOWN NEAR BERWIND MOUNTAIN |
| Apr 25, 3:39 PM EDT | HAIL 0.88 | 3 Sse Cucumber, WV | |
| Apr 25, 3:55 PM EDT | TSTM WND DMG | Kimball, WV | TREES DOWN IN KIMBALL |
| Apr 25, 3:57 PM EDT | TSTM WND DMG | Keystone, WV | TREES DOWN IN KEYSTONE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
227
WUUS51 KRLX 251933
SVRRLX
VAC027-WVC047-109-252000-
/O.NEW.KRLX.SV.W.0097.110425T1933Z-110425T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT MON APR 25 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL BUCHANAN COUNTY IN VIRGINIA...
EASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WELCH...
SOUTHERN WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTH OF WAR...OR 9 MILES NORTHEAST OF RICHLANDS...AND MOVING NORTH
AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GARY AND NORTHFORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3719 8180 3759 8176 3752 8133 3722 8151
3722 8153 3720 8156 3719 8167 3723 8173
3720 8176 3718 8179
TIME...MOT...LOC 1933Z 199DEG 36KT 3721 8166
$$
091 follow-up statement
627
WWUS51 KRLX 252000
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT MON APR 25 2011
VAC027-WVC047-109-252011-
/O.EXP.KRLX.SV.W.0097.000000T0000Z-110425T2000Z/
BUCHANAN VA-MCDOWELL WV-WYOMING WV-
400 PM EDT MON APR 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WYOMING...EASTERN
MCDOWELL AND EXTREME EAST CENTRAL BUCHANAN COUNTIES HAS EXPIRED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3719 8180 3759 8176 3752 8133 3722 8151
3722 8153 3720 8156 3719 8167 3723 8173
3720 8176 3718 8179
TIME...MOT...LOC 1933Z 199DEG 36KT 3721 8165
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:59 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 25, 1:59 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 159 PM EDT MON APR 25 2011 .SYNOPSIS... WARM AIR MASS INTO WEDNESDAY. INSTABILITY SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING TODAY. COLD FRONT PASSES WEDNESDAY NIGHT. COOLER THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AT 18Z...ONE 500 MB VORT MAX NEAR CVG-ILN. FORECASTING IT TO LIFT NE THROUGH OHIO TO NEAR YNG-PIT BY 00Z TUESDAY. SO STILL LEFT SOME LIKELY POPS IN OUR NW COUNTIES LATE AFTN AND EARLY AFTN. ALSO...HAVE LIKELY POPS IN OUR SE COUNTIES FOR THE SAME TIME PERIOD...FOR CONVECTION MOVING UP THE MOUNTAINS. THOUGH NOTICE THE DEW POINTS AT 18Z ARE DROPPING LOWERED THAN I FIGURED OVER THE MOUNTAINOUS COUNTIES IN THE AFTERNOON HEATING. HARD TO DETERMINE POPS FOR THE COUNTIES IN BETWEEN...INCLUDING HTS...CRW...AND CKB VCNTY. WITH CONVECTIVE TEMPERATURE BEING REACHED...LEFT SOME 30/40 POPS INTO THIS EVENING. MORE SUPPORT CROSSES 15Z TO 18Z TUESDAY...SO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE RELATIVELY EARLY. IN BETWEEN...STILL FELT A 20 POP WAS WORTH THE LATE NIGHT HOURS. DESPITE THE LOW LEVEL FLOW OVERNIGHT...MOIST LOW LEVELS COULD CAUSE SOME FOG IN THE SHELTERED WV VALLEYS....WILL NOT INCLUDE ANY THICK FOG YET. DID NOT DEVIATE MUCH FROM PREVIOUS MIN AND MAX TEMPERATURES AND 12Z GUIDANCE. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... VERY DEEP AND COMPLEX SPRING STORM SYSTEM ON TAP FOR MID WEEK. A SERIES OF STRONG SHORT WAVES WILL ROTATE THROUGH A DEEPENING UPPER TROUGH AS IT MOVES SLOWLY ACROSS THE EASTERN THIRD OF THE NATION...WITH THE FINAL ACT BEING A STRONG COLD FRONT PUSHING ACROSS OUR AREA SOMETIME WEDNESDAY NIGHT. THE MODELS ADDRESS THREE SIGNIFICANT SHORT WAVES TO AFFECT US THIS PERIOD. THERE ARE TIMING AND STRENGTH DIFFERENCES AS USUAL...BUT THERE IS MODEL CONSENSUS FOR THE POTENTIAL OF HEAVY RAIN THIS PERIOD...AS MOISTURE AND INSTABILITY WILL BE PLENTIFUL. THE FIRST IS A SHORT WAVE THAT PUSHES ACROSS OUR WARM SECTOR ON TUESDAY...WITH SOME MODELS EVEN HAVING A PRE FRONTAL SURFACE REFLECTION. SECOND IS A STRONG SHORT SHORT WAVE THAT LIFTS UP TO OUR WEST TUESDAY NIGHT AND WEDNESDAY AND INDUCING A SURFACE WAVE ON THE STALLED COLD FRONT OUT WEST. LAST IS ANOTHER STRONG SHORT WAVE THAT SWINGS UP THROUGH OUR AREA LATER WEDNESDAY AND WEDNESDAY NIGHT...FINALLY DRIVING THE COLD FRONT THROUGH. A MIDDLE OF THE ROAD APPROACH TO THE MODELS WAS TAKEN HERE...PER HPC. THIS MAKES THE SREF MODEL A GOOD MODEL TO USE FOR DETAILS...ALTHOUGH THE QPF FIELDS ARE EXPECTEDLY ON THE LOW SIDE. THIS SCENARIO BRINGS THE FIRST SHORT WAVE ACROSS TUESDAY...AND ALTHOUGH MOSTLY AN UPPER LEVEL REFLECTION...AN ORGANIZED BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ROLL ACROSS THE AREA TUESDAY AFTERNOON. THIS COULD DUMP SOME LOCALLY HEAVY RAIN. THE SECOND SYSTEM LOOKS TO STAY MAINLY TO OUR WEST TUESDAY NIGHT AND WEDNESDAY MORNING...SO ANY ORGANIZED AREA OF STORMS WOULD MAINLY BE CONFINED WEST OF THE OHIO RIVER. THE THIRD AND LAST SYSTEM...AND ASSOCIATED COLD FRONT...IS EXPECTED TO BRING AN ORGANIZED BAND OF HEAVY SHOWERS AND THUNDERSTORMS LATER WEDNESDAY AND WEDNESDAY NIGHT. BY THURSDAY MORNING...FRONT IS THROUGH. HOWEVER...WITHIN THE DEEP UPPER TROUGH...LOOK FOR MUCH COOLER AIR WITH A WRAPAROUND AREA OF LIGHTER RAIN SHOWERS. THESE FINALLY END EARLY THURSDAY NIGHT IN THE MOUNTAINS AS HIGH PRESSURE BUILDS IN FROM THE WEST. && .LONG TERM /FRIDAY THROUGH SUNDAY/... NOT MUCH CHANGE IN FCST THINKING FROM YESTERDAY. AREA FINALLY GETS IN ON PATTERN CHANGE WITH DEEP TROF CARVED OUT IN MID SECTION OF CONUS WHICH SLOWLY MIGRATES EAST INTO OUR NECK OF THE WOODS BY WEEKS END. HOWEVER...TO GET THERE...AREA MUST CONTEND WITH A ANOTHER BIG RAIN MAKER TOWARD THURSDAY. AS DEEPENING SFC LOW HEADS NORTH INTO GREAT LAKES...AND BECOME OCCLUDED...COLD FRONT WILL BEGIN TO MARCH EAST INTO AREA WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. EXPECT A GOOD SHOT OF RAIN WITH THIS BUT HOPING IT WILL REMAIN PROGRESSIVE ENOUGH. HOWEVER...CONVECTIVE ELEMENT WILL UNDOUBTEDLY RESULT IN HIGHER RAINFALL RATES. BEHIND FRONT...GOOD CAA AND STEEP LOW LEVEL LAPSE RATES WILL KEEP CLDS PLENTIFUL ACROSS MUCH OF THE AREA. VARIOUS DISTURBANCES WILL ROTATE DOWN BASE OF TROF THURSDAY NIGHT THRU FRIDAY PROVIDING FOR A FEW SHRA...WITH THE GREATEST AREAL COVERAGE DURING THE MAX HEATING HRS ON FRIDAY. SFC HIGH WILL BUILD IN FOR SATURDAY RESULTING A RETURN TO SUNSHINE AND DRY WX. NEXT SYSTEM SLATED FOR SUNDAY AND MONDAY...WITH POTENTIAL FOR COLD FRONT TO HANG UP OVER THE AREA. STARTED WITH HPC FOR TEMPS...TWEAKING LOWS WEDNESDAY NIGHT ACROSS EAST HIGHER IN WAA FLOW AND NUDGING DOWN HIGHS FRIDAY IN CAA PARTICULARLY ACROSS THE HIGH TERRAIN. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... FIGURING ON 2 MAIN AREAS/CONCENTRATION OF CONVECTION THROUGH 01Z TUESDAY...BUT WITH CONVECTIVE TEMPERATURE REACHED...COULD NOT RULE OUT LESS WIDESPREAD ELSEWHERE. ONE AREA IS NORTHEAST OF VORT MAX LIFTING NE THROUGH OHIO 18Z MON TO 00Z TUE...TO INCLUDE PARTS OF OUR SE OHIO...BUT MAINLY FOR POINTS FURTHER TO THE NE INCLUDING WRN PENNSYLVANIA AND NE OHIO. ANOTHER AREA OF ENHANCED CONVECTION IS OUR SOUTHERN MOUNTAINS... INCLUDING THE BKW VCNTY. MORE SHOWERS AND THUNDERSTORMS FIGURED AFTER 15Z TUESDAY FROM WEST TO EAST. CEILINGS 2 TO 4 THSD FT BKN NEAR CONVECTION...OTHERWISE MOSTLY SCATTERED...WITH LAYERS ABOVE. VSBY NR 3 MILES VSBY 4 TO 6 MILES IN VALLEY FOG IN WV 06Z TO 12Z TUESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: UNCERTAINTY IF ANY ISOLATED CONVECTION REMAINS THROUGH THE LATE NIGHT HOURS. ALSO...THICKNESS OF PREDAWN FOG IN THE MOUNTAIN VALLEYS DEPENDENT ON COVERAGE OF EARLY EVENING CONVECTION. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H M H H H H H H BKW CONSISTENCY H M M M M M H M H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H M M M H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. && .EQUIPMENT... RLX 88D REMAINS DOWN FOR HARDWARE REPAIR. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MDP/JMV NEAR TERM...KTB SHORT TERM...JMV LONG TERM...30 AVIATION...KTB EQUIPMENT...KTB
Hazardous weather outlook, Apr 25, 3:30 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT MON APR 25 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-261930- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 330 PM EDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE WEATHER OUTBREAK. ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR RAINFALL...REPEATED THUNDERSTORMS OVER A SMALL AREA COULD CAUSE HIGH WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 25, 2:55 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT MON APR 25 2011
VAZ003-004-251945-
BUCHANAN VA-DICKENSON VA-
255 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF CLINTWOOD...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TRAMMEL AROUND 300 PM...NORA AROUND 310 PM...
CLINCHCO AROUND 320 PM...HAYSI AROUND 330 PM AND BREAKS INTERSTATE
PARK AROUND 340 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3704 8248 3729 8233 3733 8228 3714 8193
3712 8196 3712 8200 3708 8202 3703 8209
3704 8210 3703 8218 3699 8224 3699 8229
3695 8236
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:04 PM EDT | Special Weather Statement | RLX | Roane | 26 min |
| Apr 24, 8:10 PM EDT | Special Weather Statement | RLX | Webster | 35 min |
| Apr 24, 8:12 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Webster | 33 min |
| Apr 24, 8:17 PM EDT | Tornado Warning | RLX | Pocahontas, Randolph, Webster | 28 min |
| Apr 24, 8:41 PM EDT | Tornado Warning | RLX | Pocahontas, Randolph | 29 min |
| Apr 24, 10:50 PM EDT | Special Weather Statement | RLX | Randolph, Upshur | 40 min |
| Apr 24, 10:57 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Pocahontas, Randolph, Upshur | 36 min |
| Apr 25, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 47 min |
| Apr 25, 4:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Raleigh, Wyoming | 40 min |
| Apr 25, 4:52 PM EDT | Special Weather Statement | RLX | Fayette | 23 min |
| Apr 25, 5:11 PM EDT | Special Weather Statement | RLX | Nicholas | 34 min |
| Apr 25, 5:20 PM EDT | Special Weather Statement | RLX | Pocahontas | 25 min |
| Apr 25, 5:32 PM EDT | Special Weather Statement | RLX | Pocahontas | 28 min |
| Apr 25, 6:04 PM EDT | Special Weather Statement | RLX | Pocahontas | 26 min |
| Apr 25, 2:55 PM EDT | Special Weather Statement | RLX | Dickenson | 50 min |
| Apr 25, 4:36 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 54 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.